Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, August 5, 2018

August 5, 2018 · NWS GRB · 4 events in 1 county or zone

Thunderstorms accompanied an upper level disturbance that moved across north-central Wisconsin during the afternoon and early evening of August 5th. The storms weakened a bit as they moved into the area but still managed to produce strong wind gusts and some quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms accompanied an upper level disturbance that moved across north-central Wisconsin during the afternoon and early evening of August 5th. The storms weakened a bit as they moved into the area but still managed to produce strong wind gusts and some quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 5, 1:36 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 1:36 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT Sun Aug 5 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 233 PM CDT Sun Aug 5 2018

Continued warm and humid with periods of showers and
thunderstorms through tomorrow, then quieter weather for the rest
of the upcoming work week.

The upper pattern will transition from a zonal band of westerlies
along the U.S. Canadian border to a more amplified regime
(especially out west) during the period. The amplification will be
driven by the development of a strong ridge north of a closed
upper anticyclone strengthening over the intermountain West. The
ridge will progress east and take on a more SW-NE orientation,
extending toward Hudson Bay late in the period. Downstream
troughing will develop in response to the building ridge, though
the downstream trough is forecast to remain rather weak.

Significant rains are possible early in the period, especially
across the southern part of the forecast area. Subsequent
events during the remainder of the period are more likely
comprised of scattered convection with light amounts. The warm and
very humid air mass presently across the area will shift off to
the southeast. But the lack of strong northwest flow into the
eastern NOAM upper trough does not favor a major intrusion of
Canadian air into the area. So temperatures will probably remain a
little above seasonal normals for most of the period.
&&

.SHORT TERM...Tonight and Monday
Issued at 233 PM CDT Sun Aug 5 2018

Convective trends are again the focus of the short-term portion of
the forecast. A potentially volatile situation is evolving in
north-central Wisconsin, where MUCAPES are now 3-4K J/kg and
deep-layer shear around 50 knots. The convective temperature has
been reached, with the Cu field looking rather agitated. The main
negative is that the area is probably still under the influence of
subsidence behind the shortwave that crossed the area this
morning.

A second area of concern is central and east-central Wisconsin.
At mid-day, water vapor imagery indicated a strong shortwave
heading east from the intermountain west. That will probably help
initiate an MCS to our west, which will probably cut across the
southern portion of the forecast area late tonight or Monday
morning. Those storms would pose primarily a wind threat, but also
could produce torrential rains that result in localized flooding.
Thunderstorm chances should begin to decrease from the northwest
on Monday afternoon.

.LONG TERM...Monday Night Through Sunday
Issued at 233 PM CDT Sun Aug 5 2018

A high pressure ridge will amplify over the western half of the
U.S. by midweek and the flow aloft will shift from west-east to
northwest-southeast for Northeast Wisconsin. The ridge will
expand well into Canada and begin to spread east toward the Great
Lakes later in the week. Before the ridge moves in, a cold front
will sweep into the Northern Midwest, currently progged to reach
our area during the first half of the day Thursday. After the
front pushes through, conditions should be relatively dry for
several days.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1231 PM CDT Sun Aug 5 2018

The main aviation weather concern is thunderstorms. The best
chance for storms will probably be tied to the arrival of a
vigorous shortwave trough late tonight through Monday morning, and
be focused across central and east-central Wisconsin.  But enough
destabilization could still occur this afternoon to support late
afternoon/evening storms across the north. Primarily VFR
conditions are expected outside of the storms.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 10 PM CDT this evening for WIZ022.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......ML
AVIATION.......Skowronski
Hazardous weather outlook, Aug 5, 1:44 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Sun Aug 5 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight.

There is a chance of thunderstorms during the late afternoon and
evening, mainly across north-central and far northeast Wisconsin.
Damaging winds, large hail, and localized heavy rainfall will be
possible with these storms.

Thunderstorms developing to the west are likely to arrive in
central and east-central Wisconsin during the late-evening or
overnight hours. Damaging winds, torrential rains, and localized
flooding will be the main threat with these storms.

South winds will generate waves which will result in hazardous
swimming conditions on Lake Michigan, mainly along the beaches of
Door County, through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The potential for thunderstorms will continue into Monday.
Damaging winds, torrential rains, and localized flooding remain
possible with the storms Monday, mainly over central and east-
central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point tonight, and/or
Monday.

LMZ521-522-541>543-061100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms on the Bay and Lake tonight.
Any storms that form will pose a hazard to mariners.

Gusty south winds and high waves will result in conditions
hazardous to small craft on Lake Michigan through this evening.
Small craft should also exercise caution on Green Bay.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms will remain possible at times through Monday evening.
Any storms that develop would pose a hazard to boaters on the bay
and lake.

Skowronski/ML

In the hours before

Special weather statement, Aug 5, 2:09 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
309 PM CDT Sun Aug 5 2018

WIZ005-010>013-018-019-052115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-
309 PM CDT Sun Aug 5 2018

...THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTH-CENTRAL AND FAR
NORTHEAST WISCONSIN DURING THE LATE AFTERNOON HOURS...

Thunderstorms are expected to gradually increase across north-
central and far northeast Wisconsin during the late afternoon
hours. The strongest storms are likely to produce hail, gusty
winds, and brief heavy rain. Lightning with the storms will pose a
hazard to boaters on area lakes, as well as anyone engaged in
outdoor activities.

If outdoors when a thunderstorm approaches your area, consider
seeking shelter inside a building. If you are boating and in the
path of a storm, head for shore and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

Skowronski
Special weather statement, Aug 5, 2:29 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
329 PM CDT SUN AUG 5 2018

WIZ005-010-011-052115-
Vilas WI-Oneida WI-Forest WI-
329 PM CDT SUN AUG 5 2018

...STRONG THUNDERSTORM IN NORTH-CENTRAL WISCONSIN...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Eagle River, moving east at 25 mph. Half inch hail and wind
gusts around 40 mph are possible with this storm.

Locations impacted include...
Alvin, Clearwater Lake, Franklin Lake Campground, Windsor Dam
Campground, Anvil Lake Campground and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors and in the path of this storm, consider seeking shelter
inside a building.

&&

LAT...LON 4602 8872 4601 8872 4602 8870 4601 8868
      4598 8868 4598 8867 4591 8867 4580 8868
      4582 8922 4594 8922 4602 8881 4602 8878
      4603 8873
TIME...MOT...LOC 2026Z 265DEG 22KT 4590 8914

Skowronski
Special weather statement, Aug 5, 3:19 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
419 PM CDT SUN AUG 5 2018

WIZ011-012-052200-
Florence WI-Forest WI-
419 PM CDT SUN AUG 5 2018

...STRONG THUNDERSTORM OVER FAR NORTHEAST WISCONSIN...

At 416 PM CDT, radar indicated a strong thunderstorm near Tipler, or
16 miles south of Iron River, moving east at 25 mph.

Hail up to one-half inch in diameter and winds in excess of 30 mph
will be possible with this storm.

Locations impacted include...
Homestead, Tipler, Aurora, Commonwealth, Long Lake, Lasalle Falls,
Spread Eagle, Lost Lake Campground and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4591 8810 4588 8810 4588 8808 4587 8807
      4582 8814 4581 8813 4580 8811 4578 8809
      4578 8806 4572 8806 4581 8877 4596 8876
TIME...MOT...LOC 2116Z 281DEG 24KT 4586 8868

Skowronski
Special weather statement, Aug 5, 3:33 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
433 PM CDT SUN AUG 5 2018

WIZ010-052230-
Oneida WI-
433 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ONEIDA COUNTY UNTIL 530
PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fifield, or 8 miles south of Park Falls, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Willow Reservoir around 530 PM CDT.

Other locations impacted by this storm include Hazelhurst and
Minocqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4589 9004 4588 8962 4556 8970 4555 8974
      4559 9004
TIME...MOT...LOC 2133Z 280DEG 27KT 4581 9042

Kurimski
Special weather statement, Aug 5, 4:18 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
518 PM CDT SUN AUG 5 2018

WIZ010-018-052300-
Oneida WI-Lincoln WI-
518 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND CENTRAL
ONEIDA COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 21 miles west of Rhinelander, moving southeast
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tomahawk around 535 PM CDT.
  Woodboro around 540 PM CDT.
  Rhinelander around 550 PM CDT.

Other locations impacted by this storm include Mc Naughton, Heafford
Junction, Bradley, Dudley, Harshaw, Starks, Hazelhurst, Clifford,
Mccord and Gleason.

People at Pioneer Park in Rhinelander should consider seeking safe
shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4567 9004 4582 8988 4572 8906 4547 8932
      4547 8943 4536 8942 4521 8958 4551 9005
TIME...MOT...LOC 2217Z 300DEG 32KT 4567 8985

Bersch

The radar

The Green Bay radar (KGRB), 171 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
August 5, 4:40 PM CST
Where
Oneida County, 3.18 mi SE of Cassian
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.570, -89.670

Thunderstorm winds downed numerous trees near the interchange of Highway 51 and Highway 8.

Thunderstorm Wind, Oneida

When
August 5, 4:40 PM CST
Where
Oneida County, 2.76 mi S of Harshaw
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.630, -89.650

Thunderstorm winds toppled large diameter trees and snapped off the tops of large oak and pine trees.

Hail, Oneida

When
August 5, 4:40 PM CST
Where
Oneida County, 2.76 mi S of Harshaw
Measured
1 in hail
Reported by
Public
Coordinates
45.630, -89.650

Quarter size hail fell south of Harshaw.

Thunderstorm Wind, Oneida

When
August 5, 4:50 PM CST
Where
Oneida County, Oneida Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
45.630, -89.470

A thunderstorm produced a wind gust to 62 mph as it passed Oneida County Airport in Rhinelander.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778297, 778298, 778299, 778300.